Affordable Access

Factors contributing to mortality in paracetamol-induced hepatic failure.

Authors
Type
Published Article
Journal
British medical journal (Clinical research ed.)
Publication Date
Volume
282
Issue
6259
Pages
199–201
Identifiers
PMID: 6779949
Source
Medline
License
Unknown

Abstract

Fifty patients with fulminant hepatic failure from paracetamol overdose were reviewed retrospectively to determine whether there had been any avoidable delays in treatment with protective agents, or other preventable factors which could contribute to the high mortality. Only nine were admitted to the local hospital early enough (within 12 hours) to benefit from protective agents, and only three of these were treated. Treatment was delayed in two patients while the results of plasma paracetamol concentrations were awaited. Signs of grade 3 hepatic encephalopathy were never found until 72 hours after the overdose, and sudden deterioration in consciousness at an earlier stage was due either to the sedative effects of drugs or to hypoglycaemia, which in one patient went unrecognised for 24 hours. A rapid deterioration in prothrombin time, which became prolonged by at least 25 seconds at 48 hours, preceded the onset of grade 3 encephalopathy, and this is the time at which transfer should be arranged to avoid the danger of brain-stem coning. This occurred more rapidly in those transferred at a later stage of their illness.

Statistics

Seen <100 times